Indiana, 2016

Heavy Snow in Indiana, January 22 to 23, 2016

January 22 to 23, 2016 · NWS LMK · 5 events in 5 counties and zones

A low pressure system lifted snow into southern Indiana on January 22. While most of the heaviest snow remained south in Kentucky, a few snow bands pivoted along the Ohio River, bringing as much as 5 inches of snow to portions of southern Indiana.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A low pressure system lifted snow into southern Indiana on January 22. While most of the heaviest snow remained south in Kentucky, a few snow bands pivoted along the Ohio River, bringing as much as 5 inches of snow to portions of southern Indiana. Road conditions were hazardous to treacherous at times, especially given strong northeasterly winds causing blowing and drifting of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 22, 6:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 22, 6:50 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
650 AM EST FRI JAN 22 2016

...Forecast Update...
Updated at 645 AM EST Fri Jan 22 2016

Quick update this morning to weather grids and amounts.  The latest
guidance including runs of the HRRR, the 06Z NAM and the 03Z SREF
have backed off snow amounts slightly along the river, including the
Louisville metro.  Given observational trends and this guidance,
have just tweaked amounts down slightly in this area.  Do have
concerns with such an intense snow band setting up to the south,
that the northern edge may struggle to overcome the drier air.
Therefore, have just shaved an inch and gone with 3-7 inches in
Louisville and points along the Ohio River. We will continue to fine-
tune this as the snow continues to fill in on radar and trends
become more apparent.

The other tweak was to linger freezing precipitation in the south
just a bit longer.  KHOP has quickly crashed their thermal profiles
and have now gone to snow, and getting some reports near BWG of
sleet mixing in, so the column is certainly cooling and think we
will see a rapid transition to snow over the next couple hours over
all of our CWA.  Products have already been updated.

.SHORT TERM (Now through Saturday)...
Issued at 400 AM EST Fri Jan 22 2016

...WINTER STORM TO AFFECT THE AREA TODAY THROUGH SATURDAY MORNING...

...SIGNIFICANT SNOW AND SOME ICE ACCUMULATIONS EXPECTED ACROSS THE
REGION...

...DANGEROUS TRAVEL CONDITIONS EXPECTED TODAY INTO SATURDAY
MORNING...

SYNOPTIC OVERVIEW
=================

A strong PV anomaly is rounding the base of a southern stream trough
this morning, whose ascent has helped foster a deepening surface low
which is currently analyzed over portions of northern Alabama.  This
will lift northeast through the day today and into tonight.

All the ingredients are coming together for a major winter storm today
into tonight across the Ohio Valley.  A coupled jet structure, with a
strong anticyclonically-curved 125+ knot jet noted over northern IN/OH
has led to very strong moisture transport from the Gulf of Mexico into
TN and southern KY this morning.  This moisture is being fed above a
cold dome at the surface which has led to freezing rain this morning
over southern KY.  This TROWAL will continue to wrap northwest on the
northwest side of this deepening cyclone today, helping to tighten the
mid-level thermal gradient and increase forcing for ascent later this
morning into this afternoon across the region.  This deep, moist
forcing will result in widespread precipitation moving through KY and
portions of southern IN today.

MODEL PREFERENCE
=================

The HRRR has had a very good handle on the current situation, thus have
leaned heavily on that solution for the next 6-9 hours.  Beyond that,
blended HRRR guidance more with a mix of the hi-res WRF-ARW and NAM
fields.  This led to an overall increase in the QPF across much of
central and south-central KY.  Hi-res guidance was preferred as it
should handle the banded/convective nature of this snowfall that we are
likely to see.

SENSIBLE WEATHER AND IMPACTS
============================

As mentioned above, freezing rain has already accumulated from a glaze
up to a tenth of an inch across portions of southern KY, especially
near the BWG area.  This is the result of the warm nose from the
moisture transport to the south nudging into the region.  However,
recent reports and CC data out of HPX is showing the thermal profile is
rapidly crashing as cold air is wrapped into this system from the
northwest.  Therefore, expect precip to quickly transition to snow from
the northwest across south-central KY this morning, with most areas
going all snow by around 12/13Z.  Before this transition occurs, there
could be up to 0.3" of ice across roughly our southern two tiers of
counties in KY.

Further north, while some sleet may mix in at onset before the column
evaporatively cools, think any precip will quickly go to snow. Forecast
cross sections depict deep omega within the dendridic growth zone, with
negative EPV values suggesting CSI and soundings even suggesting some
very weak convective instability as well.  These values being above the
strong f-gen circulation suggest banding of snowfall is very likely to
occur, with the most preferred area across south central-KY near the
Parkways (where amounts have been upped).  A rumble of thunder is not
completely out of the question in these heavier bands, as snowfall
rates will likely exceed 2 inches per hour for periods of time.

Along the Ohio River, uncertainty still remains.  It appears the
expected strong gradient is going to set up very near the river, which
will obviously have massive impacts on amounts especially for the
Louisville metro.  For now, will mainly continue with the going
forecast, but this is still subject to shift today as the bands set up.

AMOUNTS AND CONFIDENCE
======================

Have high confidence in a band of over a foot of snowfall setting up
across portions of central KY, likely between the Parkways.  It is here
where the forecast cross-sections and instability fields are showing
the potential for a potent band of snowfall to set up.  Would not be
surprised at all to see amounts locally in excess of 18 inches come out
of this band.  This localized band will likely include southern
portions of the LEX metro.

25-30 miles on either side of this band, have fairly high confidence in
a swath of 8-12 inches.  This would include areas like Bowling Green to
Glasgow, the north of the band into E-Town and Frankfort.

Have only low/medium confidence in areas to the north of this along the
Ohio River.  As mentioned above, this is going to be a tight gradient
where the edge of the strong synoptic forcing/def band is battling dry
air to the north.  Will keep in a gradient of 4-8 inches across this
region, which includes the Louisville metro.  This gradient is likely
going to need to be tightened and fine-tuned through the day today.

Across our northern tier of counties in southern IN, have high
confidence in only a trace to locally 3 inches in this region.  The dry
air will win out here for the most part.

Winds will gust around 35 mph today which will cause reductions in
visibility in the heaviest snowfall areas, along with some scattered
power outages especially across south-central KY where some icing is
expected to occur (we've already had some reports of outages down there
this morning).  Some drifting of snow is also likely to occur given
these winds.

.LONG TERM (Saturday Night through Thursday)...
Issued at 300 AM EST Fri Jan 22 2016

Deep closed low off the eastern US coast will continue to lift out
Saturday night and Sunday while mid-level ridging builds across our
region.  This will lead to dry conditions across the region Saturday
night through Sunday night.  Main challenge in this period will be
overnight temperatures.  We expect to have a decent snowpack on the
ground early in the period.  That combined with clearing skies and
light winds will yield cold temperatures.  The blended guidance is
trending downward but is not capturing the latest raw data yet.
Therefore, have gone well below guidance across much of region.
We're likely to see very low single digit to single digit below zero
readings Saturday night and Sunday morning.  Temperatures will
recover a bit on Sunday with mostly sunny skies.  However, plan on
uttercutting guidance over the snowpack.  Highs will range from the
low 30s over less covered areas to mid-upper 20s across the
snowpack. That may be a bit generous, but will continue to monitor
trends over the next few days.  We'll start to get a southwesterly
flow Sunday night as the high moves off to the east coast.  This
should keep temperatures a bit warmer with lows mainly in the upper
teens to lower 20s.

Still looking at a progressive pattern aloft for the new work week
with an upper trough swinging through the region Monday and Monday
night.  This system still looks to tap into some gulf moisture and
will bring rain showers to the region.  With continued warm
advection, we should see temperatures above freezing, but guidance
is probably going to be overdone here with the melting snowpack.
We'll need to continue to watch this time frame for p-type issues
because if low level temps remain cold enough we could have mixed
precip.

Once the surface feature moves through, upper trof hangs back from
the Great Lakes down through the Mississippi Valley, so we'll stay a
bit unsettled with with below normal temps, plenty of cloud cover,
and small chances for a few light rain or snow showers especially in
the Thursday to Friday time frame.

&&

.AVIATION (12Z TAF Update)...
Updated at 634 AM EST Fri Jan 22 2016

Impactful Winter Storm expected to continue to ramp up this morning.
Precip has already began at BWG and will continue to slowly spread
north into LEX/SDF through the morning hours.

BWG...
Onset: Ongoing
Now P-TYPE: Sleet changing to snow in the next hour.
Heaviest: 7 AM CST to late this afternoon.
Conditions: low MVFR/IFR ceilings and visibility during lighter
        snow, Minimums during heavy snow.
Winds: Steady NE this morning at 15 to 20 knots with gusts to 25-30 knots.
        Shifting to the north late this afternoon.

SDF...
Onset: Around 9 AM EST
P-TYPE: All snow
Heaviest: 1 PM EST to early evening
Conditions: low MVFR/IFR ceilings and visibility during lighter
            snow, low IFR/near minimums during heavier snow.
Winds: NE increasing in magnitude to 15 knots,
       gusts 25-30 knots today. Blowing/Drifting snow possible.

LEX...
Onset: Around 8 AM EST
P-TYPE: All snow
Heaviest: Noon EST mid evening
Conditions: low MVFR/IFR ceilings and visibility
            during lighter snow, minimums in heavier snow.
Winds: Steady NE winds increasing in magnitude to 15 knots, with
       gusts 25-30 knots today. Blowing/Drifting snow possible.

&&

.LMK Watches/Warnings/Advisories...
KY...Winter Storm Warning until 7 AM EST /6 AM CST/ Saturday for
     KYZ024-026>029-034>043-045>049-053>057-061>067-070>078-081-
     082.

     Winter Storm Warning until 7 AM EST /6 AM CST/ Saturday for
     KYZ023-025-030>033.

IN...Winter Weather Advisory until 7 AM EST /6 AM CST/ Saturday for
     INZ076>079-083.

     Winter Storm Warning until 7 AM EST /6 AM CST/ Saturday for
     INZ084-089>092.

&&

Update.........KJD
Short Term.....KJD
Long Term......MJ
Aviation.......KJD
Hazardous weather outlook, Jan 22, 3:30 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EST FRI JAN 22 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230830-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-
BULLITT-OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-
WOODFORD-FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-
MARION-BOYLE-GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-
CASEY-LINCOLN-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-
ADAIR-RUSSELL-CUMBERLAND-CLINTON-
330 AM EST FRI JAN 22 2016 /230 AM CST FRI JAN 22 2016/

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM IS MOVING INTO THE REGION AND WILL LAST
THROUGH SATURDAY MORNING. PLEASE REFER TO OUR LATEST WINTER STORM
WARNING PRODUCTS AND OUR WEBSITE AT WWW.WEATHER.GOV/LMK FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE MAJOR WINTER STORM WILL BEGIN TO DIMINISH DURING THE DAY ON
SATURDAY. PLEASE REFER TO OUR LATEST WINTER STORM PRODUCTS AND OUR
WEBSITE AT WWW.WEATHER.GOV/LMK FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT SNOW AND ICE REPORTS
TODAY THROUGH SATURDAY MORNING.

MJ

In the hours before

Local storm report, Jan 22, 5:15 AM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
515 AM EST FRI JAN 22 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FREEZING RAIN    BOWLING GREEN           36.97N 86.44W
01/22/2016  M0.22 INCH       WARREN             KY   BROADCAST MEDIA

&&

SZAPPANOS
Local storm report, Jan 22, 6:19 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
619 AM EST FRI JAN 22 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FREEZING RAIN    3 N LECTA               37.06N 85.84W
01/22/2016  M0.10 INCH       BARREN             KY   PUBLIC

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Jan 22, 7:09 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
709 AM EST FRI JAN 22 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    3 N LECTA               37.06N 85.84W
01/22/2016  M0.20 INCH       BARREN             KY   PUBLIC

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Jan 22, 7:28 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
728 AM EST FRI JAN 22 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     SNOW             JAMESTOWN               36.99N 85.07W
01/22/2016  M3.0 INCH        RUSSELL            KY   LAW ENFORCEMENT

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Jan 22, 7:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
735 AM EST FRI JAN 22 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     SNOW             PAINT LICK              37.62N 84.42W
01/22/2016  M2.0 INCH        GARRARD            KY   PUBLIC

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Local storm report, Jan 22, 7:49 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
749 AM EST FRI JAN 22 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     FREEZING RAIN    2 W BOWLING GREEN       36.97N 86.47W
01/22/2016  E0.30 INCH       WARREN             KY   BROADCAST MEDIA

&&

NWS LOUISVILLE KY
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Clark

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Clark forecast zone
Reported by
County Official
Coordinates
38.477, -85.707 (the zone’s center; the record gives no point)

Several reports from Floyd County officials indicated that between 4 and 5 inches of snow fell across the county.

Heavy Snow, Crawford

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Crawford forecast zone
Reported by
County Official
Coordinates
38.292, -86.452 (the zone’s center; the record gives no point)

Between 3 and 4 inches of snow fell, resulting in hazardous and dangerous driving conditions across Crawford County.

Heavy Snow, Perry

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Perry forecast zone
Reported by
Public
Coordinates
38.080, -86.638 (the zone’s center; the record gives no point)

Between 3 and 4 inches of snow fell, resulting in hazardous driving conditions across Perry County.

Heavy Snow, Floyd

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Floyd forecast zone
Reported by
Trained Spotter
Coordinates
38.319, -85.907 (the zone’s center; the record gives no point)

Multiple reports from trained spotters indicated between 4 and 5 inches of snow fell across Floyd County.

Heavy Snow, Harrison

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Harrison forecast zone
Reported by
Public
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

Numerous reports indicated that between 4 and 5 inches of snow fell across Harrison County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609137, 609138, 609139, 609141, 609142.